Alert archive / Michigan / Flash Flood Warnings in 2001

Flash Flood Warning 17, NWS Grand Rapids, MI

October 24, 2001Allegan County, Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Oct 24, 2001, 1:54 PM EDT for Allegan County, Kent County, Ottawa County, Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2001, 1:54 PM EDT (17:54 UTC)
Expired
Oct 24, 2001, 7:15 PM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRR 241756
FFWGRR
MIC005-081-139-242315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
154 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KENT COUNTY IN MICHIGAN
  ALLEGAN COUNTY IN MICHIGAN
  OTTAWA COUNTY IN MICHIGAN

* UNTIL 715 PM EDT

* AT 145 PM EDT...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN 
  STRETCHED FROM GRAND RAPIDS...SOUTHWESTWARD TO NEAR SAUGATUCK.
  THESE STORMS WERE MOVING NORTHEAST AT 40 MPH.  THESE STORMS
  WERE PRODUCING 1 TO LOCALLY TWO INCHES OF RAIN IN AN HOUR.
  THIS IS ENOUGH RAINFALL TO CAUSE FLASH FLOODING OF SMALL STREAMS
  AND CREEKS.  ALSO MAJOR PONDING OF WATER ON ROADWAYS AND
  UNDERPASSES IS LIKELY ACROSS THE WARNED AREA.

  BY 300 PM...THESE STORMS SHOULD BE EAST OF THE AREA.  ADDITIONAL
  STORMS ARE STILL POSSIBLE THROUGH THE EVENING.

  THIS REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS
  ISSUED EARLIER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.


MJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 12:30 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 24, 12:30 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SUMMARY OF HAZARDS
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT WED OCT 24 2001

WILL BE ISSUING A HIGH WIND WARNING FOR LATE TONIGHT THROUGH
THURSDAY NIGHT FOR 30 TO 40 MPH WINDS...WITH GUSTS TO 60 MPH.
PRODUCT IS  ARBNPWGRR

WILL ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT ALONG AND SOUTH OF A
LINE FROM MUSKEGON COUNTY TO GRATIOT COUNTY.
PRODUCT IS ARBFFAGRR

WILL BE COMING OUT WITH A LAKESHORE WARNING  FALL ENTIRE LAKESHORE.
PRODUCT IS ARBLSHGRR

LATEST ETA CONFIRMS THE PREVIOUS RUN OF VERY STRONG WINDS LATE
TONIGHT THROUGH THURSDAY.  THIS RESULTS IN VERY LARGE WAVES AS WELL.

CURRENT CONVECTION OVER THE LAKE...MOVING EAST NORTHEAST...WITH THE
SOUTHERN CELL TAPPING THE BEST MOISTURE.  LOOKS LIKE IT WILL TRACK
CLOSE TO THE AREA THAT GOT HEAVY RAIN LAST NIGHT.  HEAVY RUNOFF
CONTINUES FROM LAST NIGHTS RAIN WITH STREAMS ELEVATED.   THIS CELL
COULD PRODUCE ONE TO TWO INCHES OF RAIN.  RADAR ESTIMATES WILL BE
OVERDONE DUE TO HAIL CONTAMINATION.  THEN WITH A POSSIBLE SQUALL
LINE PULLING THROUGH...MORE HEAVY RAIN IS POSSIBLE.

AS FOR SEVERE WEATHER...STILL LOOKS GOOD WITH STRONG WIND FIELDS AND
RAPID DESTABILIZATION UNDERWAY.  LOW WET BULB ZERO VALUES WILL
RESULT IN LARGE  HAIL THREAT AS WELL.  THE COMBINATION OF HIGH
HELICITY AND CAPE COULD LEAD TO SOME STRONGER TORNADOES....THUS HIGH
RISK WARRANTED.

HOPE TO GET ALL UPDATED PRODUCTS OUT BY 1215 PM EDT.

.GRR...LAKESHORE WARNING....NEW BUFFALO TO MANISTEEE TONIGHT THROUGH
THURSDAY NIGHT.
FLASH FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT MUSKEGON TO ALMA
ON SOUTH
HIGH WIND WARNING ALL OF SOUTHWEST LOWER MICHIGAN LATE TONIGHT
THROUGH THURSDAY NIGHT.

MJS

In the hours before

Local storm report, Oct 24, 1:03 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
103 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    CITY OF HOLLAND           MI   .75 INCH HAIL
10/24/01   OTTAWA

1245 PM    HOLLAND                   MI   .75 INCH HAIL
10/24/01   ALLEGAN

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:35 AM EDTSpecial Marine WarningGRR115 min
Oct 24, 2:35 AM EDTSpecial Marine WarningGRR115 min
Oct 24, 3:43 AM EDTSevere Thunderstorm WarningGRRAllegan47 min
Oct 24, 11:04 AM EDTSpecial Marine WarningGRR71 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:22 PM EDTSpecial Marine WarningGRR38 min
Oct 24, 12:27 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa48 min
Oct 24, 3:55 PM EDTSevere Thunderstorm WarningGRRGratiot15 min
Oct 24, 5:20 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa40 min
Oct 24, 5:32 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren43 min
Oct 24, 5:55 PM EDTSevere Thunderstorm WarningGRRCalhoun50 min
Oct 24, 6:17 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo43 min
Oct 24, 6:33 PM EDTTornado WarningGRRBarry, Eaton27 min
Oct 24, 6:41 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson64 min
Oct 24, 6:53 PM EDTTornado WarningGRRClinton, Ionia52 min
Oct 24, 7:00 PM EDTTornado WarningGRREaton, Ingham30 min
Oct 24, 7:13 PM EDTFlash Flood WarningGRRAllegan, Kent, Ottawa3 hr
Oct 24, 7:25 PM EDTTornado WarningGRRGratiot50 min

Nearby

Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.